, Volume 38, Issue 2, pp 279–303 | Cite as

Intervals of Permutation Class Growth Rates

  • David BevanEmail author
Original Paper


We prove that the set of growth rates of permutation classes includes an infinite sequence of intervals whose infimum is θ B ≈ 2:35526, and that it also contains every value at least θ B ≈ 2:35698. These results improve on a theorem of Vatter, who determined that there are permutation classes of every growth rate at least λ A ≈ 2:48187. Thus, we also refute his conjecture that the set of growth rates below λ A is nowhere dense. Our proof is based upon an analysis of expansions of real numbers in non-integer bases, the study of which was initiated by Rényi in the 1950s. In particular, we prove two generalisations of a result of Pedicini concerning expansions in which the digits are drawn from sets of allowed values.

Mathematics Subject Classification (2000)

05A05 05A16 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    M. H. Albert and S. A. Linton: Growing at a perfect speed, Combin. Probab. Comput. 18 (2009), 301–308.MathSciNetCrossRefzbMATHGoogle Scholar
  2. [2]
    M. H. Albert, N. Ruškuc and V. Vatter: In ations of geometric grid classes of permutations, Israel J. Math. 205 (2015), 73–108.MathSciNetCrossRefzbMATHGoogle Scholar
  3. [3]
    J. Balogh, B. Bollobás and R. Morris: Hereditary properties of ordered graphs, in: Topics in Discrete Mathematics, volume 26 of Algorithms Combin., 179–213. Springer, 2006.CrossRefGoogle Scholar
  4. [4]
    D. Bevan: Calculating intervals of permutation class growth rates,, 2015.zbMATHGoogle Scholar
  5. [5]
    P. Flajolet and R. Sedgewick: Analytic Combinatorics, Cambridge University Press, 2009.CrossRefzbMATHGoogle Scholar
  6. [6]
    S. Huczynska and V. Vatter: Grid classes and the Fibonacci dichotomy for restricted permutations, Electron. J. Combin. 13 Research paper 54, 2006.MathSciNetzbMATHGoogle Scholar
  7. [7]
    T. Kaiser and M. Klazar: On growth rates of closed permutation classes, Electron. J. Combin. 9 Research paper 10, 2003.MathSciNetzbMATHGoogle Scholar
  8. [8]
    M. Klazar: On the least exponential growth admitting uncountably many closed permutation classes, Theoret. Comput. Sci. 321 (2004), 271–281.MathSciNetCrossRefzbMATHGoogle Scholar
  9. [9]
    M. Klazar: Some general results in combinatorial enumeration, in: Permutation Patterns, volume 376 of London Math. Soc. Lecture Note Ser., 3–40, Cambridge Univ. Press, 2010.CrossRefGoogle Scholar
  10. [10]
    V. Komornik: Expansions in noninteger bases, Integers, 11B, 2011.Google Scholar
  11. [11]
    A. Marcus and G. Tardos: Excluded permutation matrices and the Stanley-Wilf conjecture, J. Combin. Theory Ser. A 107 (2004), 153–160.MathSciNetCrossRefzbMATHGoogle Scholar
  12. [12]
    M. Pedicini: Greedy expansions and sets with deleted digits, Theoret. Comput. Sci. 332 (2005), 313–336.MathSciNetCrossRefzbMATHGoogle Scholar
  13. [13]
    A. Rényi: Representations for real numbers and their ergodic properties, Acta Math. Acad. Sci. Hungar. 8 (1957), 477–493.MathSciNetCrossRefzbMATHGoogle Scholar
  14. [14]
    V. Vatter: Permutation classes of every growth rate above 2.48188, Mathematika 56 (2010), 182–192.MathSciNetCrossRefzbMATHGoogle Scholar
  15. [15]
    V. Vatter: Small permutation classes, Proc. Lond. Math. Soc. 103 (2011), 879–921.MathSciNetCrossRefzbMATHGoogle Scholar
  16. [16]
    V. Vatter: Permutation classes, in: The Handbook of Enumerative Combinatorics (Miklós Bóna, editor), CRC Press, 2015.Google Scholar
  17. [17]
    Wolfram Research, Inc.: Mathematica, Version 10.0,, 2014.Google Scholar

Copyright information

© János Bolyai Mathematical Society and Springer-Verlag GmbH Germany, part of Springer Nature 2017

Authors and Affiliations

  1. 1.Department of Computer and Information SciencesUniversity of StrathclydeGlasgowUK

Personalised recommendations